Clozapine: constipation: practice question

A Psychiatry question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Psychiatry · Clozapine: constipation

Sample item

A patient on clozapine develops abdominal distension, vomiting and absent bowel sounds after weeks of severe constipation. What is the concern?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Clozapine-induced gastrointestinal hypomotility progressing to ileus or obstruction

Clozapine's anticholinergic effects cause gastrointestinal hypomotility, and constipation can progress to intestinal obstruction, paralytic ileus and sometimes fatality. Constipation must be treated actively with laxatives and the patient monitored. Opioids and other anticholinergics add to the risk.

Option by option

  • A. Clozapine-induced gastrointestinal hypomotility progressing to ileus or obstruction (correct)

    Correct. Severe clozapine constipation can progress to ileus.

  • B. Allergic reaction

    Allergy does not present like this.

  • C. Cholinergic crisis

    A cholinergic crisis would cause diarrhoea and bradycardia.

  • D. Serotonin syndrome

    Serotonin syndrome features clonus and diarrhoea.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Psychiatry questions

Questions about this Psychiatry question

What is the answer to this Psychiatry question?

The best answer is A, Clozapine-induced gastrointestinal hypomotility progressing to ileus or obstruction. Clozapine's anticholinergic effects cause gastrointestinal hypomotility, and constipation can progress to intestinal obstruction, paralytic ileus and sometimes fatality.

Why is "Allergic reaction" not the answer?

Allergy does not present like this.

Why is "Cholinergic crisis" not the answer?

A cholinergic crisis would cause diarrhoea and bradycardia.

Why is "Serotonin syndrome" not the answer?

Serotonin syndrome features clonus and diarrhoea.

What concept does this question test?

It tests Clozapine: constipation in Psychiatry. Constipation must be treated actively with laxatives and the patient monitored. Opioids and other anticholinergics add to the risk.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Clozapine: constipation?

Learn each diagnosis by its core features and its first-line treatment. Then use the flashcards and the other Psychiatry questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.